[Skip to Content]
[Skip to Content Landing]
Article
May 1989

Dietary Supplementation With Omega-3 Fatty Acids Prolongs Platelet Survival in Hyperlipidemic Patients With Atherosclerosis

Author Affiliations

From the Blood Research Laboratory (Drs Levine and Fisher, Mss Doyle and Riendeau, and Messrs M. H. Johnson and Hoogasian); Departments of Medicine (Drs Levine, Fisher, and Schneider), Neurology (Dr Fisher), and Vascular Surgery (Dr Whitten), Worcester (Mass) Memorial Hospital; and Departments of Cardiovascular Medicine (Drs Weiner and Ockene), Medicine (Drs Levine, Schneider, Weiner, Ockene, and B. F. Johnson), Neurology (Dr Fisher), University of Massachusetts Medical School, Worcester.

Arch Intern Med. 1989;149(5):1113-1116. doi:10.1001/archinte.1989.00390050091018
Abstract

• Enhanced dietary omega-3 fatty acid consumption is thought to be associated with a reduced incidence of atherothrombotic disorders. This effect may be mediated in part through suppression of in vivo platelet activity by omega-3 fatty acids. We observed that platelet survival, a sensitive indicator of in vivo platelet activity was prolonged from 6.4± 1.5 days to 7.7 ±1.4 days by moderate amounts of dietary omega-3 fatty acid supplementation for 6 weeks in a group of hyperlipidemic patients with preexisting, established atherothrombotic disorders. This effect on platelet survival was associated with a decrease in platelet arachidonic acid levels from 26.7%±3.5% to 20.9% ± 2.5% and a rise in platelet eicosapentaenoic and docosahexaenoic acid measurements from essentially undetectable to 2.8% ± 1.6% and 1.9% ± 1.0%. Plasma total cholesterol, low-density lipoprotein cholesterol, and serum apolipoprotein B levels rose significantly during the omega-3 fatty acid supplementation period. Platelet aggregation did not change. This study demonstrates that a modest amount of dietary omega-3 fatty acid supplementation can significantly effect in vivo platelet activity in a population at high risk for recurrent atherothrombotic disorders.

(Arch Intern Med. 1989;149:1113-1116)

×